Increase or decrease levo?

Hello again. I posted a few weeks ago and got some good advice - thank you. My GP did agree to a trial of levo at 50. Have been taking it for 3 weeks without much change but for the last 3 days my heart is pounding and I feel wired - like a motor constantly running in the background which makes it difficult to get to sleep.

I reduced the dose to 25 hoping the feelings would subside but on reading various posts I now wonder whether I should have increased to 75 instead! Can anyone advise please?

6 Replies

oldestnewest
  • The usual way with thyroid hormones is to increase gradually. 25mcg is too low, normally, to start with and 50mcg is usually the starting point with a rise of 25mcg after around 6 weeks and so on until you feel well. Reducing doses is not a good idea unless it's too much as it can affect our metabolism further and thyroid hormones are to stabilise our metabolism.

    Sometimes it takes a little while for us to feel better.

  • Thanks for your quick reply. I knew about increasing the dose after about 6 weeks but got worried about the sudden onset of the heartbeat and wired feeling. Would you think it better to go back to 50 for another 2 or 3 weeks and then up it to 75? Or should I up the dose sooner to see if it helps.

    Thanks for your help.

  • As you are relatively new to taking levothyroxine I would just go back to 50mcg for a few weeks and you should then have a blood test. We should have a blood test before each increase and we eventually settle at a dose which makes us feel well. Sometimes it takes a while. Have blood test as early as possible and do NOT have any medication until afterwards. Take levothyroxine first thing with one glass of water and don't eat till around an hour as some foods interfere with the uptake. If you take supplements or other medications they should be taken 4 hours apart.

    Always get a copy of your blood tests for your own records and they must have the ranges (figures are in brackets) and you can post them if you have a query. If you haven't had a Vitamin B12, Vit D, iron, ferritin and folate ask for these to be done at the same time as your thyroid function.

    We can get side effects when first on levo but it usually settles down when our body gets used to it.

  • Thanks for your help shaws - that's stopped me worrying.

  • If the doctor started you on 50mcg as your first dose it may have been too high for your body to tolerate. As you are 50 I think a much gentler approach for you would have been to start you at 25mcg Levo moving onto 50mcg subject to blood test results after 6 week intervals and then upping your dosage at 25mcg at each consequential 6 week visit. If he had done this I don,t think you would have suffered these symptoms so badly, but that is not to say that I have never experienced these symptoms ever myself. I am afraid it is just one of those symptoms that comes with the territory when you have upped any dosage of Levo. The other alternative can be underdosage which causes joint pain etc., and probably all the nasty symptoms that took you to the GP in the first place, could come back.

  • Thanks for your reply lucindajethol. I'm persevering as it would great to feel well and get rid of the aches and pains! I'll do another blood test in a couple of weeks.

You may also like...